Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 32, NWS Austin/San Antonio, TX

March 19, 2020Frio County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 19, 2020, 9:21 PM CDT for Frio County, Zavala County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2020, 9:21 PM CDT (02:21 UTC)
Expired
Mar 19, 2020, 10:15 PM CDT
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Frio County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 89 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1167 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.2

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS54 KEWX 200221
SVREWX
TXC163-507-200315-
/O.NEW.KEWX.SV.W.0032.200320T0221Z-200320T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
921 PM CDT Thu Mar 19 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Zavala County in south central Texas...
  Northwestern Frio County in south central Texas...

* Until 1015 PM CDT.

* At 920 PM CDT, a severe thunderstorm was located 8 miles southwest
  of Batesville, moving east at 40 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Pearsall, Batesville, North Pearsall, Derby, Loma Vista, Bluff and
  Frio Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2875 9979 2895 9981 2908 9906 2877 9902
TIME...MOT...LOC 0220Z 261DEG 36KT 2885 9971 

HAIL...2.00IN
WIND...60MPH
 
$$

RUNYEN
1 follow-up statement
417 
WWUS54 KEWX 200252
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
952 PM CDT Thu Mar 19 2020

TXC163-507-200315-
/O.CON.KEWX.SV.W.0032.000000T0000Z-200320T0315Z/
Zavala TX-Frio TX-
952 PM CDT Thu Mar 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EAST CENTRAL ZAVALA AND NORTHWESTERN FRIO COUNTIES...

At 951 PM CDT, a severe thunderstorm was located 10 miles northeast
of Loma Vista, or 10 miles southeast of Batesville, moving east at 30
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pearsall, North Pearsall, Bluff and Derby. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2877 9956 2895 9957 2908 9906 2877 9902
TIME...MOT...LOC 0251Z 267DEG 25KT 2886 9947 

HAIL...1.25IN
WIND...60MPH
 
$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:41 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 19, 6:41 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
641 PM CDT Thu Mar 19 2020

.AVIATION...
All terminals are currently VFR with easterly to southeasterly winds.
A cold front is approaching the area from the north. This front will
bring showers and thunderstorms with lower ceilings and visibility.
Convection will move into DRT first later this evening and spread to
San Antonio and Austin. At DRT conditions will stay VFR initially,
but in San Antonio and Austin ceilings will drop to MVFR with showers
and thunderstorms. MVFR ceilings will develop at DRT by Friday
morning. The front will bring northerly to northwesterly winds
starting between 09Z and 12Z. Convection will move away by around 18Z
Friday. Ceiling will lift to VFR at DRT, but remain MVFR in Austin
and San Antonio.

&&

.PREV DISCUSSION... /ISSUED 222 PM CDT Thu Mar 19 2020/

SHORT TERM (Tonight through Friday Night)...
Thick cloud cover remains across most of South-Central Texas at this
time with temperatures in the 70s for the most part. Other than
that, things have been fairly quiet since the remaining showers and
storms moved out of the area this morning. However, things will be
quickly changing this evening as the upper low still remains west of
Texas. A weak frontal boundary will move into the area around the
same time as the next impulse embedded in the southwest flow aloft.
This should allow for convection to quickly develop in our our
southwestern CWA around 00z then spread northeastward. The storm
development will be aided by the boundary as well.

Overall, coverage of activity is expected to be high, although there
are some discrepancies from the latest high-res guidance on the area
of best coverage depending on where the initial precip area
develops. Activity is expected to diminish in coverage by the mid-
afternoon hours. CAPE values will remain in the 1000-1500 J/kg range
and with enough deep level shear in place, there will remain a
threat of isolated strong to severe storms within the activity. SPC
has nearly all of the CWA in a marginal risk and this seems
appropriate based on latest trends. Low temperatures tonight will
remain in the 50s and 60s. Highs tomorrow will be not too much
warmer than the lows as the cold front moves across the area.

The break in activity in the afternoon hours Friday will be short-
lived as yet another impulse brings an increase of isentropic ascent
on top of the frontal layer. This activity will begin in the
southwest CWA after Friday night. Will show the higher PoPs in this
region. With the abundance of cloud cover continuing, lows will
remain in the 40s and 50s.

LONG TERM (Saturday through Thursday)...
Isentropic ascent above the shallow cool air mass and ample moisture will
yield scattered to widespread showers on Saturday with high
temperatures in the upper 50s to low 60s. Forcing for ascent may be
aided by a weak short wave trough moving west to east across the
Plains. There will be some elevated instability, so some
thunderstorms will also be possible. Rainfall totals up to a half
inch or so are possible on Saturday and Saturday evening. Chances for
light showers linger into Sunday for areas along and east of the
Interstate 35 corridor, but only minimal accumulated rainfall is
expected. High temperatures on Sunday rebound into the low to mid
70s.

The warming trend increases Monday and into the middle of next week
as a large 500 mb high establishes itself over north central Mexico.
High temperatures return to the mid 80s by Tuesday and near 90 by
Wednesday/Thursday (low to mid 90s across the Rio Grande Plains) with
dry conditions persisting.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              60  63  49  61  55 /  70  80  10  60  80
Austin Bergstrom Intl Airport  60  63  48  62  54 /  70  90  10  60  80
New Braunfels Muni Airport     63  67  49  61  55 /  70  80  20  60  70
Burnet Muni Airport            56  60  45  58  51 /  70  70  10  50  70
Del Rio Intl Airport           63  71  53  63  55 /  60  30  30  40  10
Georgetown Muni Airport        58  61  46  59  53 /  70  80  10  50  80
Hondo Muni Airport             65  67  51  64  54 /  70  70  40  70  40
San Marcos Muni Airport        62  63  49  61  54 /  70  90  20  60  70
La Grange - Fayette Regional   66  70  51  64  58 /  70  70  20  50  80
San Antonio Intl Airport       64  67  51  61  56 /  70  80  20  70  60
Stinson Muni Airport           67  67  52  62  56 /  70  80  30  70  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...Runyen
Decision Support...Treadway
Hazardous weather outlook, Mar 19, 1:22 PM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
122 PM CDT Thu Mar 19 2020

TXZ171>173-183>194-202>209-217>225-228-201830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
122 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Another round of showers and thunderstorms is expected tonight
into Friday morning. A few strong to severe storms are possible
with hail and damaging winds the main threat.

Locally heavy rainfall is also possible from midnight tonight to
noon on Friday. There is a potential for flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 19, 7:41 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
741 PM CDT Thu Mar 19 2020

TXZ217-228-200130-
Maverick TX-Dimmit TX-
741 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAVERICK AND
NORTHWESTERN DIMMIT COUNTIES UNTIL 830 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Chupadera Ranch Airport, or 15 miles southeast of El
Indio, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Carrizo Springs and Carrizo Hill.

LAT...LON 2828 10019 2839 10024 2860 9987 2840 9976
TIME...MOT...LOC 0040Z 243DEG 23KT 2836 10014

RUNYEN
Special weather statement, Mar 19, 8:19 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
819 PM CDT Thu Mar 19 2020

TXZ228-200200-
Dimmit TX-
819 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DIMMIT COUNTY UNTIL 900
PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm near
Catarina, or 15 miles southeast of Carrizo Springs, moving northeast
at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Big Wells, Gilson Groves, Catarina and Las Vegas.

LAT...LON 2837 9984 2864 9948 2864 9940 2840 9940
      2825 9976
TIME...MOT...LOC 0119Z 237DEG 34KT 2835 9971

RUNYEN
Local storm report, Mar 19, 8:43 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
843 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND DMG     1 N EAGLE PASS          28.72N 100.50W
03/19/2020                   MAVERICK           TX   TRAINED SPOTTER

            POWER LINES DOWN AND A GAS LEAK AT AVE B AND
            DEL RIO BLVD IN EAGLE PASS. MULTIPLE REPORTS
            OF DAMAGED PROPERTY INCLUDING A ROOF BLOWN
            OFF A HOUSE AND ONTO A CAR IN THE 900 BLOCK
            OF AVE C. TIME ESTIMATED FROM RADAR.

&&

BF
Local storm report, Mar 19, 8:48 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
848 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             6 NNW ELM CREEK         28.86N 100.53W
03/19/2020  E0.88 INCH       MAVERICK           TX   STORM CHASER

            NICKEL SIZE HAIL AT RADAR BASE REPORTED ON
            SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

&&

BF
Local storm report, Mar 19, 9:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
919 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             4 NW ELM CREEK          28.81N 100.53W
03/19/2020  E1.50 INCH       MAVERICK           TX   TRAINED SPOTTER

            PING PONG BALL SIZE HAIL IN ELM CREEK.

&&

BF
Local storm report, Mar 19, 9:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             7 N EAGLE PASS          28.81N 100.50W
03/19/2020  M1.75 INCH       MAVERICK           TX   PUBLIC

            GOLF BALL SIZE HAIL NORTH OF EAGLE PASS.
            PICTURE ON TWITTER.

&&

BF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:41 PM CDTSpecial Weather StatementEWXDimmit49 min
Mar 19, 7:47 PM CDTSevere Thunderstorm WarningEWXMaverick58 min
Mar 19, 8:19 PM CDTSpecial Weather StatementEWXDimmit41 min
Mar 19, 8:25 PM CDTSevere Thunderstorm WarningEWXDimmit50 min
Mar 19, 8:42 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala63 min
Mar 19, 10:13 PM CDTSevere Thunderstorm WarningEWXFrio47 min
Mar 19, 10:19 PM CDTSevere Thunderstorm WarningEWXAtascosa41 min
Mar 19, 10:58 PM CDTSpecial Weather StatementEWXDimmit47 min
Mar 19, 10:59 PM CDTSpecial Weather StatementEWXAtascosa16 min
Mar 19, 11:06 PM CDTSpecial Weather StatementEWXFrio24 min
Mar 19, 11:30 PM CDTSevere Thunderstorm WarningEWXDimmit45 min
Mar 20, 12:00 AM CDTSpecial Weather StatementEWXAtascosa30 min
Mar 20, 12:26 AM CDTSpecial Weather StatementEWXFrio49 min
Mar 20, 12:34 AM CDTSpecial Weather StatementEWXVal Verde41 min
Mar 20, 12:50 AM CDTAreal Flood AdvisoryEWXFrio3 hr
Mar 20, 1:17 AM CDTSpecial Weather StatementEWXEdwards43 min
Mar 20, 1:32 AM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
Mar 20, 1:39 AM CDTSevere Thunderstorm WarningEWXEdwards28 min
Mar 20, 2:13 AM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Mar 20, 3:12 AM CDTAreal Flood AdvisoryEWXGillespie, Kerr, Llano3 hr
Mar 20, 6:26 AM CDTSpecial Weather StatementEWXDeWitt49 min
Mar 20, 7:24 AM CDTSpecial Weather StatementEWXDeWitt36 min
Mar 20, 8:26 AM CDTSpecial Weather StatementEWXLavaca34 min
Mar 20, 9:18 AM CDTSpecial Weather StatementEWXLavaca27 min
Mar 20, 11:49 AM CDTSpecial Weather StatementEWXLee26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.